Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 45, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 11, 1998, 6:27 PM CDT for Russell County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 1998, 6:27 PM CDT (23:27 UTC)
- Expired
- May 11, 1998, 7:10 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:45 PM CDT | Hail 1.75 | Dorrance, KS | |
| May 11, 6:53 PM CDT | Hail 1 | Dorrance, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -565 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 528 m²/s²
- 0-3 km storm-relative helicity
- 593 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 112327 RRA SVRICT KSC167-120010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 627 PM CDT MON MAY 11 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 710 PM CDT * AT 625 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF RUSSELL...MOVING TO THE NORTHEAST AT 25 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUNKER HILL DORRANCE WILSON LAKE IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN IN4DOOR SHELTER IMMEDIATELY. NOONAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:45 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 11, 3:45 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT MON MAY 11 1998 .SHORT TERM... THE MAIN PROBLEM FOR TONIGHT WILL BE THUNDERSTORM CHANCES ACROSS THE CENTRAL SECTIONS OF THE CWA. 18Z SURFACE CHART HAD A LOW PRESSURE SYSTEM CENTERED ON THE CO/KS BORDER. A WEAK TROF ESTENDED NORTH INTO WESTERN NEBRASKA AND A DRY LINE EXTENDED SOUTH ACROSS THE OK PANHANDLE INTO WESTERN TX. THE ETA MODEL SEEMED TO HAVE A SLIGHTLY BETTER GRASP ON THE CURRENT POSITION OF THE LOW...HOWEVER...THE NGM MODEL DID NOT DIFFER BY MUCH. THEREFORE...I WILL FOLLOW THE ETA SOLUTION WITH NOT MUCH VARIANCE FROM THE FWC NUMBERS. THE SURFACE LOW IS PROGGED TO MOVE NORTHEAST INTO NE AND DEVELOP OF LOW OVER SOUTH CENTRAL KANSAS BY F18. EVEN THOUGH A VERY UNSTABLE ENVIRONMENT EXISTS ACROSS THE CWA...I ANTICIPATE THE STRONGER STORMS TO FIRE ACROSS NE IN PROXIMITY TO THE BETTER DYNAMICS. THE CAP MAY BE A BIT TOO MUCH TO OVERCOME IN CENTRAL AND SOUTHEAST KANSAS. I AM A BIT CONCERNED THAT THE LOW MAY MOVE MORE EASTERLY ACROSS NORTH CENTRAL KANSAS. THIS WOULD MAKE FOR A VERY INTERESTING SCENARIO WITH ALL THE KEY INGREDIENTS IN PLACE. THEIR DOES NOT SEEM TO BE TOO MUCH SPEED SHEAR BUT THE ROTATIONAL SHEAR IS PRESENT...SO IF STORMS FIRE...SOME ROTATION IS POSSIBLE. THE FORECASTED LAPSE RATES AT RSL ARE EXTREMELY STEEP WITH CAPES NEAR 3000 POSSIBLE. SO WE WILL DEFINATELY HAVE TO KEEP AN EYE ON THE DEVELOPING SITUATION. LOW TEMPERATURES ARE GOING TO REMAIN RATHER MILD AS THE DEWPOINTS STAY IN THE 50S OVERNIGHT. THE LOSS OF MIXING WITH SUNSET SHOULD HELP IN SUBSIDING THE WINDS A BIT. CHANCE ...LONG TERM... IMMEDIATE CONCERN ON TUE IS WHAT TO DO WITH THE FRONT. MODELS ARE BEGINNING TO SHOW SOME DIFFERENCES ON HANDLING OF SYSTEMS. NGM SEEMS TO BE THE MIDDLE MAN. ETA REALLY PUSHES THE FRONT NEARLY THROUGH SE KS BEFORE RETREATING LATE TUE. AVN NEVER SEEMS TO GET THE FRONT THROUGH NE KS. NGM NUDGES IT TO ALMOST INTO SE KS EARLY TUE A.M. AND QUICKLY RETREATS IT BACK NORTH DURING THE DAY. ETA CAPE INDICATING AROUND 2000 J/KG OVER PARTS OF THE E...BUT WITH FRONT BACK ACROSS NRN KS DURING THE AFTN AND LITTLE IN THE WAY OF UPPER LVL SUPPORT WILL LEAVE FCST DRY FOR NOW. OTHERWISE...THINGS SHOULD BE FAIRLY QUIET INTO WEDNESDAY...WITH TEMPS WARMING UP NICELY AS UPPER LVL RIDGING TAKES PLACE AHEAD OF THE NEXT SYSTEM MOVING INTO THE SWRN STATES. EXTENDED...MODELS CONTINUE TO INDICATE THAT NEXT SYSTEM WILL KICK OUT ACROSS THE CWA ON THU INTO FRI AM. STILL A QUESTION ON WHICH MODEL TO BELIEVE...THE MORE SRN MRF WITH A VIGOROUS VORT MAX MOVING THROUGH OK OR A MORE NRN TRACK WITH THE ECMWF...EITHER WAY STILL WOULD INDICATE THAT CHC OF TSRA FOR THE CWA THU INTO FRI MORNING... OTHERWISE THE FIRST PART OF THE WEEKEND LOOKING DRY. NOONAN FCSTID = 15 ICT 60 82 59 86 / 20 10 5 0 HUT 58 81 58 86 / 20 10 5 0 EWK 59 82 58 86 / 20 10 5 0 EQA 61 82 59 86 / 20 10 5 0 WLD 61 83 60 87 / 20 10 5 0 RSL 57 80 56 84 / 20 5 5 0 GBD 56 80 56 84 / 20 5 5 0 SLN 58 81 57 86 / 20 10 5 0 MPR 58 81 58 86 / 20 10 5 0 CFV 62 84 60 87 / 20 10 5 0 CNU 61 83 59 86 / 20 10 5 0 K88 61 83 58 86 / 20 10 5 0 .ICT...NONE.
In the hours before
Special weather statement, May 11, 3:33 PM CDT, 2 hours 54 minutes before
KSZ032-033-047-048-112130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT MON MAY 11 1998 THE WIND ADVISORY FOR PARTS OF CENTRAL KANSAS HAS BEEN CANCELLED. IN CENTRAL KANSAS: BARTON RUSSELL LINCOLN ELLSWORTH THE WIND SPEEDS ACROSS PORTIONS OF CENTRAL KANSAS HAVE FALLEN BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY THAT WAS IN EFFECT FOR BARTON...RUSSELL...LINCOLN...AND ELLSWORTH COUNTIES HAS BEEN CANCELLED. CHANCE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.